Lower Extremity Non-Blanchable Purpura Secondary to Methotrexate Toxicity: A Case Report.

August 2, 2020

Methotrexate is an antimetabolite drug that works as a folic acid analogue to inhibit DNA synthesis. This drug is commonly used for treating conditions such as psoriasis, rheumatoid arthritis, atopic dermatitis, and collagen disease. Although methotrexate may have common adverse effects such as bone marrow suppression and liver abnormalities, less commonly encountered side effects include lower extremity cutaneous blistering and skin necrosis. To our knowledge, there have been no case reports that have described methotrexate toxicity to the foot and ankle. This case report highlights a case of a 61-year-old patient who initially presented to our hospital with a 2-day history of worsening pain, swelling, and blistering of his feet. The patient's initial diagnosis was secondary to burns; however, with thorough investigation, imaging, and a punch biopsy, the final diagnosis was secondary to methotrexate toxicity. This case emphasizes the importance of a thorough history and physical examination for proper diagnosis and treatment of the adverse effect of methotrexate toxicity.

as reported in: Mateen S, Pontious J. J Foot Ankle Surg. 2020 Jul doi: S1067-2516(20)30133-2.